Henry was kind enough to leave his professional opinion the other day [?week] on my entry Black Dog Days in the comments section. He thought MyMan should have been on a regime of Venlafaxine and Mirtazapine.
Well that's what has been tried over the last xx months. MM was started on the Venlafaxine nearly 2 years ago. He always 'felt' it wasn't working. But if it was reduced he would become worse - so it was obviously doing something, but.... Then Mirtazipine was added earlier this year. He had a bad reaction to that so had to be reduced to lower dose. However, it did help somewhat with his insomnia. Now he is on something that he calls his 'Escapism' pills - an SSRI. He feels more alert brain wise and is showing some return to his normal humorous self. But it is slow and we both feel a bit disheartened when he suddenly has a Black Dog Days. But the psychiatrist could see a definite improvement before MM even had chance to speak. We were reassured that improvement isn't a steady upward process ... with no looking back. The 'escapism pills' are to be increased a wee bit and then to see what the reaction is to sleep patterns if the Mirtazapine is discontinued. If he comes off that with no return of the insomnia then the esapism pills can be increased a bit more. A period of juggling and re-adjustment to go through yet. MM has been advised to continue with the counselling sessions. If nothing else they do help back up some of my points about his being too stubborn or bloody minded [keeping pills to a bare minimum] or not being kind enough to himself [continuing to try and do everything as he used to when fitter and younger - a perfectionist]. He listens more to the counsellor than he does to me!
As it is when Black Dog revisits there are some signs that he doesn't stay around for quite so long. But attending medical appointments is guaranteed to bring one on within a few hours. The sooner we can get him sorted and reduce the number of times we have to talk to doctors about his mental and physical health, the healthier it will be for the both of us.